Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 8, NWS Bismarck, ND

April 9, 20248 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 9, 2024, 1:17 PM MDT for 8 counties in North Dakota. It took effect at Apr 10, 2024, 10:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2024, 1:17 PM MDT (19:17 UTC)
In effect from
Apr 10, 2024, 10:00 AM MDT
Expired
Apr 10, 2024, 7:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS73 KBIS 091917
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
217 PM CDT Tue Apr 9 2024

NDZ031>033-040>045-100330-
/O.NEW.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Fort Yates, Mott, Beach, Elgin, New
Leipzig, Bowman, Solen, Medora, Hettinger, Dickinson, New
England, Marmarth, Carson, and Selfridge
217 PM CDT Tue Apr 9 2024 /117 PM MDT Tue Apr 9 2024/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM CDT /7 
PM MDT/ WEDNESDAY...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Smith
5 follow-up statements
674 
WWUS73 KBIS 092250
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
550 PM CDT Tue Apr 9 2024

NDZ031>033-040>045-100700-
/O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Bowman, Marmarth, New Leipzig, Fort
Yates, Carson, Beach, Mott, New England, Dickinson, Solen,
Hettinger, Elgin, Medora, and Selfridge
550 PM CDT Tue Apr 9 2024 /450 PM MDT Tue Apr 9 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 
PM CDT /7 PM MDT/ WEDNESDAY...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Wednesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Heinert
630 
WWUS73 KBIS 100545
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1245 AM CDT Wed Apr 10 2024

NDZ031>033-040>045-101200-
/O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Elgin, Mott, New England, Carson, Bowman,
Solen, Marmarth, Hettinger, Dickinson, Selfridge, Fort Yates,
Beach, New Leipzig, and Medora
1245 AM CDT Wed Apr 10 2024 /1145 PM MDT Tue Apr 9 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS 
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Telken
630 
WWUS73 KBIS 100919
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
419 AM CDT Wed Apr 10 2024

NDZ031>033-040>045-102000-
/O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Elgin, Mott, New England, Carson, Bowman,
Solen, Marmarth, Hettinger, Dickinson, Selfridge, Fort Yates,
Beach, New Leipzig, and Medora
419 AM CDT Wed Apr 10 2024 /319 AM MDT Wed Apr 10 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS 
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Telken
510 
WWUS73 KBIS 101549
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1049 AM CDT Wed Apr 10 2024

NDZ031>033-040>045-110000-
/O.CON.KBIS.WI.Y.0008.240410T1600Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Hettinger, Bowman, Mott, Dickinson, New
Leipzig, Marmarth, Carson, New England, Beach, Solen, Fort Yates,
Elgin, Selfridge, and Medora
1049 AM CDT Wed Apr 10 2024 /949 AM MDT Wed Apr 10 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds gusting to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...The gustiest winds are expected as some very 
  light rain showers move through the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Adam
926 
WWUS73 KBIS 101932
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
232 PM CDT Wed Apr 10 2024

NDZ031>033-040>045-110100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-240411T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
Including the cities of Hettinger, Bowman, Mott, Dickinson, New
Leipzig, Marmarth, Carson, New England, Beach, Solen, Fort Yates,
Elgin, Selfridge, and Medora
232 PM CDT Wed Apr 10 2024 /132 PM MDT Wed Apr 10 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds gusting to 55 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Adam

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 9, 1:17 PM MDT, 0 minutes earlier. Its key messages:

  • Windy conditions (gusts up to 45mph) are expected southwest on Wednesday. Light rain is also expected with a 40 percent chance of a wetting rain (tenth of an inch or more) at any given location in northwest through south central ND.
  • Fire weather concerns develop Thursday afternoon in the southwest and Friday afternoon in the southwest and central.
  • Additional rain chances return early next week, although high uncertainty remains in regard to timing, coverage, duration, and thunderstorm potential.
Area forecast discussion, Apr 9, 1:17 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
217 PM CDT Tue Apr 9 2024

.KEY MESSAGES...

- Windy conditions (gusts up to 45mph) are expected southwest on
  Wednesday. Light rain is also expected with a 40 percent
  chance of a wetting rain (tenth of an inch or more) at any
  given location in northwest through south central ND.

- Fire weather concerns develop Thursday afternoon in the
  southwest and Friday afternoon in the southwest and central.

- Additional rain chances return early next week, although high
  uncertainty remains in regard to timing, coverage, duration,
  and thunderstorm potential.

&&

.DISCUSSION...
Issued at 210 PM CDT Tue Apr 9 2024

Currently diurnal cumulus clouds have formed a in large area of
cyclonic flow. Before these clouds formed it looked like we were
going to overperform highs today, however most of the sky is now
mostly cloudy so that will not be the case. Highs were raised
1-2 degrees late this morning, and with the new forecast we
opted to just leave them raise. Aloft flow is mostly zonal at
500mb, with our next system sitting in northwest Montana. This
shortwave and surface low will start to move through overnight
and bring likely (60%) rain showers to the northwest. In the
afternoon the 60 percent PoPs will spread southeast through the
central and southeast. With the eastern half being on the warmer
side of the low, there is a slight (15%) chance of a few
thunderstorms in these showers. The QPF for this event still
looks like only a 40 percent chance of a tenth of an inch. QPF
overall went up slightly today but still below a tenth, but with
the lack of snow this winter we'll take it. Clouds will start
to increase overnight as the ridge moves away and the positive
lifting side of the trough moves over. The low Wednesday will
continue to move southeast through the state, creating winds
gusting to 45mph from the northwest in the southwest part of the
state. A Wind Advisory has been issued for the southwestern
counties from 16z (10am MT) until 01z (7pm MT). At sunset winds
will calm back down. Yesterday the NBM seemed like it was over
doing the winds, however today they look in line with model
sounding for wind gusts.

 *Fire Weather*

 Thursday afternoon starts stretch of possible
 fire weather in western and central North Dakota. Minimum RH's
 drop to 20 percent in the southwest with winds around 20mph and
 highs in the 50s. Friday minimum RH's are very similar in the
 southwest, but expanding to the central. Winds look to be
 closer to 30mph and highs in the mid 60s.

The rest of the week will be dry with a warming trend. A big
omega shaped ridge with a low on either side moves through after
Wednesday. A strong thermal ridge at the axis will also be
present, aiding temperatures to warm into the 70s this weekend.
NBM spreads even have the high end touching the low 80s, mainly
in the southwest closer to the warmer air aloft. Of course we
couldn't have a warm day without breezy winds, so Saturday a
front moves through creating breezy winds. The breezy winds
actually help mix down that warm air aloft at 5000ft. Monday a
low pressure system could develop off the northern and southern
Rockies. Creating a double low situation. There is a ton of
uncertainty, especially with a double low. It is not out of the
question  that some snow could fall in the night period, but
otherwise it will be rain. There is a slight (15%) chance of
thunder currently in the southwest at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1255 PM CDT Tue Apr 9 2024

VFR through the period with daytime cumulus clouds this
afternoon. Winds today will remain westerly around 20kts.
Tonight mid level clouds move over before near MVFR and IFR
clouds move in Wedneday afternoon with rain showers likely.
Winds Wedneday will increase to near 30kt from the northwest,
mainly in the west and south.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM
MDT/ Wednesday for NDZ031>034-040>045.

&&

DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, Apr 9, 11:50 AM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 PM CDT Tue Apr 9 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1250 PM CDT Tue Apr 9 2024 /1150 AM MDT Tue Apr 9 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.